Electron. J. Diff. Equ., Vol. 2014 (2014), No. 129, pp. 1-9.

Rigorous mathematical investigation of a nonlinear anisotropic diffusion-based image restoration model

Tudor Barbu, Angelo Favini

A nonlinear diffusion based image denoising technique is introduced in this paper. The proposed PDE denoising and restoration scheme is based on a novel diffusivity function that uses an automatically detected conductance parameter. A robust mathematical treatment is also provided for our anisotropic diffusion model. We demonstrate that edge-stopping function model is properly chosen, explaining the mathematical reasons behind it. Also, we perform a rigorous mathematical investigation on of the existence and uniqueness of the solution of our nonlinear diffusion equation. This PDE-based noise removal approach outperforms most diffusion-based methods, producing considerably better smoothing results and providing a much better edge preservation.

Submitted March 29, 2014. Published June 6, 2014.
Math Subject Classifications: 35Q68, 68U10, 62H35.
Key Words: Edge-preserving image denoising; nonlinear anisotropic diffusion; PDE model; edge-stopping function; diffusivity conductance parameter.

Show me the PDF file (237 KB), TEX file, and other files for this article.

Tudor Barbu
Institute of Computer Science of the Romanian Academy
Iasi, Romania
email: tudor.barbu@iit.academiaromana-is.ro
Angelo Favini
Department of Mathematics, University of Bologna
Bologna, Italy
email: angelo.favini@unibo.it

Return to the EJDE web page